Schools wage war on 'meow meow' as pupils lap up new 'legal high'

22nd January 2010 at 00:00
Teachers UK-wide given emergency training after some as young as 12 fall victim to #163;3-a-go 'plant food' drug linked to two deaths

Teachers are dealing with the behavioural consequences in their classrooms of a new "legal high" - known as "meow meow" or "plant food" - which is being taken by pupils as young as 12 or 13.

Classroom staff are now receiving training in the dangers of the new craze after an explosion in its use and recent cases of children falling seriously ill after taking the drug, which is believed to have similar effects to ecstasy.

While the drug is not illegal, its abuse in the hands of pupils has prompted officials around the country to add warnings about the substance to PSHE lessons. It has been linked to the deaths of Swedish teenagers and 14-year-old Gabi Price from Worthing last November.

"Meow meow", or mephedrone as it is formally named, is marketed by suppliers as plant food to avoid detection and can be acquired for as little as #163;3 a hit (a gram, containing four capsules, costs #163;12).

In Brighton there are reports of children as young as 12 and 13 taking the drug on school buses. College students have even started a trend of trying to drive home after taking legal high drugs, with five teenage boys in County Durham taken to hospital after indulging - with one suffering a drug-induced high for 36 hours.

Police around the country worried about the trend have now started taking action. Pupils at Brighton schools have already begun learning about the dangers of the drugs in assemblies and through the PSHE curriculum, while children in Teesdale have been given information leaflets.

Police are also working with Harrogate headteachers after a growth in legal-high use among the town's young people.

"It's clear that increased numbers of 14- and 15-year-olds started using 'meow meow' at the end of last summer and we have big concerns about this," said Sam Beal, acting healthy schools team leader for Brighton and Hove City Council.

"Teachers hear about this more and more and they are concerned that the drugs are being brought into schools."

The symptoms of using meow meow can include nosebleeds, headaches and breathing problems. Limbs can also turn purple and the user may have trouble urinating, leading to stomach cramps.

"It seems when bought over the internet you get discounts for buying larger quantities," said Sgt Geoff Crocker, safer neighbourhoods officer for Harrogate. "It's easily available and cheap and we've seen enterprising pupils start selling it in school.

"Staff in our pupil referral unit service have noticed a very rapid physical and mental decline in pupils using legal high drugs - and some just aren't there any more. One young girl we know is addicted to mephedrone and she is active sexually with a number of men for money to pay for it. I know our schools are concerned about this, and are working hard to deal with it."

In County Durham, drug workers have been warning pupils that legal does not mean safe following the incident when five boys fell ill last August. This has also meant an increased local police interest in the issue.

"We've mostly seen it used as part of a 'risk-taking' culture among young people, particularly in colleges," said Darren Archer, manager of the County Durham drugs and alcohol action team.

"We've had anecdotal reports of it causing bad behaviour and now we are trying to offer comprehensive support to teachers and children."

'It scared the life out of us, seeing him like that'

It was the wake-up call no teacher wants - but witnessing the distressing effects of legal high drugs has revolutionised one school's drug education programme.

Horrified teachers at Woldgate College, near York, watched as a sixth-form student became seriously ill after taking mephedrone off-site during lunchtime earlier this month. He was taken to hospital suffering from an irregular heart beat, chest pains and breathing problems.

Headteacher Jeff Bower (pictured) is now calling for the drug to be made illegal.

"You can't think anything else after seeing that young man struggling like that, it scared the life out of everyone here," he said.

"We are not extremely receptive to this problem - it's been a big wake-up call. It was the first time he had taken it and he admits it was because of peer pressure.

"This has just hit us completely between the eyes. We held a special assembly about the situation and built it into our drugs education programme.

"We have also been in contact with parents. This goes on out of school hours so it's vitally important they know about the dangers."

Log-in as an existing print or digital subscriber

Forgotten your subscriber ID?


To access this content and the full TES archive, subscribe now.

View subscriber offers


Get TES online and delivered to your door – for less than the price of a coffee

Save 33% off the cover price with this great subscription offer. Every copy delivered to your door by first-class post, plus full access to TES online and the TES app for just £1.90 per week.
Subscribers also enjoy a range of fantastic offers and benefits worth over £270:

  • Discounts off TES Institute courses
  • Access over 200,000 articles in the TES online archive
  • Free Tastecard membership worth £79.99
  • Discounts with Zipcar,, Virgin Wines and other partners
Order your low-cost subscription today